Texas, 2003Drought in Texas, August 1 to 31, 2003
August 1 to 31, 2003 · NWS LUB · 24 events in 24 counties and zones
24 drought, as filed by the National Weather Service.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 9 hours 39 minutes earlier.
Area forecast discussion, Jul 31, 2:21 PM CST, 9 hours 39 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
241 PM CDT THU JUL 31 2003
.DAY ONE.
CUMULUS FIELD HAS DEVELOPED OVER SOUTHERN SECTIONS OF THE SOUTH
PLAINS AND THE LOW ROLLING PLAINS NEAR A WEAK SURFACE BOUNDARY
EXTENDING FROM NEAR GUTHRIE TO PLAINS. ALTHOUGH ISOLATED SHOWERS MAY
DEVELOP THIS AFTERNOON...MAINLY SOUTHERN SECTIONS WILL NOT MENTION
IN ZONES. WILL CONTINUE 10 PERCENT IN GRIDS FOR THIS EVENING. 500 MB
HIGH EXTENDING FROM THE GREAT BASIN...ACROSS THE FOUR CORNERS AND
INTO THE SOUTHERN PLAINS WILL REMAIN IN PLACE. A WEAK COLD FRONT IS
EXPECTED TO MOVE SOUTH INTO THE OKLAHOMA PANHANDLE LATE FRIDAY
AFTERNOON. WILL THUS CONTINUE WITH A HOT AND DRY FORECAST THROUGH
FRIDAY.
FCSTID = 08
.DAYS 2 THROUGH 7.
SLOW BUILDING OF THE RIDGE TOWARDS THE SOUTH PLAINS TO CONTINUE THIS
WEEKEND AND THE FIRST PART OF NEXT WEEK...WITH THE RIDGE AXIS
APPROACHING WTX BY TUE/WED. ANOTHER SHTWV TROF TRAVERSING DOWN THE
EAST SIDE OF THE RIDGE ON FRI WILL HELP PUSH A COLD FRONT CURRENTLY
IN NEBRASKA INTO THE PANHANDLES. SHORT-RANGE MODELS SHOWING SOME
CONSISTENCY WITH THE CF MOVING THROUGH THE PANHANDLES FRIDAY AND
INTO THE CWA ON SAT. EXACT MOTION WILL DEPEND ON THE EVOLUTION OF
EXPECTED CONVECTION IN THE PANHANDLES. NOT TOO EXCITED ABOUT
POSSIBILITY OF STORMS MOVING INTO THE AREA FRIDAY NIGHT WITH FLOW
ALOFT STILL NE. LEFT POPS IN NW ZONES CLOSEST TO BOUNDARY AND
BETTER FLOW. SLIGHT CHANCE SAT THRU SUN MORN STILL LOOKS GOOD AS NW
FLOW INCREASES FOR A SHORT TIME. SCALED BACK POPS ON WED TO ISO.
MRF ADVERTISES ANOTHER BOUNDARY IN THE AREA BUT FEEL THAT RIDGE WILL
BE STRONG ENOUGH BY MIDWEEK TO SUPPRESS MOST CONVECTION.
FCSTID = 33
FRIONA 64 96 67 91 / 10 00 20 20
TULIA 63 97 68 92 / 10 00 20 20
PLAINVIEW 64 97 69 92 / 10 00 20 20
LEVELLAND 65 98 68 94 / 10 00 10 20
LUBBOCK 69 98 71 94 / 10 00 00 20
BROWNFIELD 66 98 69 97 / 10 00 00 20
CHILDRESS 70 100 73 96 / 10 00 20 20
SPUR 69 100 72 97 / 10 00 00 20
ASPERMONT 71 100 74 99 / 10 00 00 20
.LBB...NONE.
Hazardous weather outlook, Jul 31, 5:00 AM CST, 19 hours before
TXZ021>044-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUL 31 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Drought, Parmer
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
After receiving nearly twice the normal monthly rainfall for the month of June, most of the South Plains, extreme southern Texas Panhandle, and Rolling Plains experienced very dry conditions during the months of July and August. Based on cooperative observer reports across the region, rainfall deficits for the two month period were generally between 3.5 and 5.5 inches. Although significant rainfall did finally fall on the last couple days of August, the previous days were almost completely devoid of significant rainfall. On August 22nd, the Lubbock International Airport received 0.12 inches of rain, which ended a stretch of 56 days without measurable precipitation. While the 56-day streak went down in the records as tying the 11th longest dry period in Lubbock since 1911, it was the longest such period during the summer months. Even with heavy rainfall in many areas on the 30th and 31st, the average rainfall for all stations was well below 50 percent of the normal monthly total.In addition to the persistent dry weather pattern, West Texas also endured daytime temperatures that routinely soared well above seasonal averages during July and August. The daily high temperature measured near Paducah exceeded 100 degrees on 35 days during the two-month period and was as high as 113 degrees on August 8th. The monthly average temperature for the Lubbock International Airport in July was 2.7 degrees above normal and was 3.4 degrees above normal in August.The combination of prolonged heat and lack of rain significantly stressed agriculture across the South Plains, extreme southern Panhandle, and Rolling Plains with dryland crops suffering the most. Much of the dryland cotton crop across the region was lost. More details, including rough estimates of crop damage, will be included in later months after the extent of the drought is better determined.
Drought, Bailey
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought, Briscoe
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Briscoe forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Drought, Castro
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Castro forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Drought, Childress
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Childress forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Drought, Cochran
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Cochran forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Drought, Cottle
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Cottle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
Drought, Crosby
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Crosby forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
Drought, Dickens
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Dickens forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
Drought, Floyd
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
Drought, Garza
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Garza forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Drought, Hale
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Hale forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Drought, Hall
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Hall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Drought, Hockley
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Drought, Kent
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Kent forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Drought, King
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- King forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
Drought, Lamb
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Drought, Lubbock
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Lubbock forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Drought, Lynn
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Drought, Motley
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Motley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Drought, Stonewall
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Drought, Swisher
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Drought, Terry
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Terry forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Drought, Yoakum
- When
- August 1, 12:00 AM CST to August 31, 11:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368583, 5368584, 5368585, 5368586, 5368587, 5368588, 5368589, 5368590, 5368591, 5368592, 5368593, 5368594, 5368595, 5368596, 5368597, 5368598, 5368599, 5368600, 5368601, 5368602, 5368603, 5368604, 5368605, 5368668.